International Peer-Reviewed Journal•Open Access•ISSN 2456-8880
[email protected]•+91-7433024337

Home / Current Issue / Paper 1724482

1724482 Vol 10 · Issue 4 Download Paper

The Norm of Elementary Operators: Numerical Range Bounds and the Hilbert Space Conjecture

Linety Muhati

Subject area: Science,Engineering and Technology  ·  Area of research: Pure Mathematics

DOI: 10.64388/ire1724482

Abstract

This article surveys norm estimates for elementary operators, with particular emphasis on the Jordan elementary operator Ua,b(x) = axb + bxa on ℬ(ℋ). We discuss the established inequality ‖Ua,b‖ ≥ ‖a‖ ‖b‖, which resolves Mathieu’s conjecture, and examine the roles of finite-dimensional reduction, numerical-range geometry and completely bounded norm estimates in its proof. We distinguish numerical-range lower bounds from Haagerup-tensor upper bounds, and we separate the ordinary from the completely bounded norm, noting that the identification of the completely bounded norm with the Haagerup norm on prime C*-algebras does not identify it with the ordinary norm. Explicit matrix examples, verified in full, demonstrate the sharpness of the universal lower constant and illustrate cases of strict inequality. We also discuss extensions to prime C*-algebras and Hilbert modules, and describe the general variational norm formula of Timoney in terms of matrix numerical ranges and the tracial geometric mean.

Keywords

Elementary Operators; Numerical Range; Numerical Radius; Mathieu’s Conjecture; Haagerup Tensor Norm; Completely Bounded Maps; Jordan Elementary Operator

References

[1] Mathieu M. Properties of the product of two derivations of a C*-algebra. Canadian Mathematical Bulletin. 1989;32:490–497.

[2] Mathieu M. More properties of the product of two derivations of a C*-algebra. Bulletin of the Australian Mathematical Society. 1990;42:115–120.

[3] Stachó LL, Zalar B. On the norm of Jordan elementary operators in standard operator algebras. Publicationes Mathematicae Debrecen. 1996;49:127–134.

[4] Stachó LL, Zalar B. Uniform primeness of the Jordan algebra of symmetric operators. Proceedings of the American Mathematical Society. 1998;126:2241–2247.

[5] Barraa M, Boumazgour M. A lower bound of the norm of the operator X ↦ AXB + BXA. Extracta Mathematicae. 2001;16:223–227.

[6] Timoney RM. Norms of elementary operators. Irish Mathematical Society Bulletin. 2001;46:13–17.

[7] Seddik A. The numerical range of elementary operators. Integral Equations and Operator Theory. 2002;43:248–252.

[8] Magajna B, Turnšek A. On the norm of symmetrised two-sided multiplications. Bulletin of the Australian Mathematical Society. 2003;67:27–38.

[9] Timoney RM. Norms and CB norms of Jordan elementary operators. Bulletin des Sciences Mathématiques. 2003;127:597–609. arXiv:math/0308070

[10] Magajna B. The norm of a symmetric elementary operator. Proceedings of the American Mathematical Society. 2004;132:1747–1754.

[11] Blanco A, Boumazgour M, Ransford TJ. On the norm of elementary operators. Journal of the London Mathematical Society. 2004;70:479–498.

[12] Seddik A. On the numerical range and norm of elementary operators. Linear and Multilinear Algebra. 2004;52:293–302.

[13] Timoney RM. Some formulae for norms of elementary operators [Preprint]. arXiv:math/0509491; 2005.

[14] Arambašić Lj, Gogić I. Elementary operators on Hilbert modules over prime C*-algebras [Preprint]. arXiv:2001.02703; 2020.

How to cite this paper

Linety Muhati "The Norm of Elementary Operators: Numerical Range Bounds and the Hilbert Space Conjecture" Iconic Research And Engineering Journals Volume 10 Issue 4 2026 Page 5001-5014 https://doi.org/10.64388/ire1724482
Linety Muhati "The Norm of Elementary Operators: Numerical Range Bounds and the Hilbert Space Conjecture" Iconic Research And Engineering Journals, vol. 10, no. 4, Oct. 2026, doi: https://doi.org/10.64388/ire1724482
Linety Muhati (2026). The Norm of Elementary Operators: Numerical Range Bounds and the Hilbert Space Conjecture. Iconic Research And Engineering Journals, 10(4). doi: https://doi.org/10.64388/ire1724482
Linety Muhati "The Norm of Elementary Operators: Numerical Range Bounds and the Hilbert Space Conjecture" Iconic Research And Engineering Journals, vol. 10, no. 4, Oct. 2026. Crossref, https://doi.org/10.64388/ire1724482
@article{1724482,
      author = {Linety Muhati},
      title = {The Norm of Elementary Operators: Numerical Range Bounds and the Hilbert Space Conjecture},
      journal = {Iconic Research And Engineering Journals},
      year = {2026},
      volume = {10},
      number = {4},
      pages = {5001-5014},
      issn = {2456-8880},
      url = {https://www.irejournals.com/formatedpaper/1724482.pdf},
      abstract = {This article surveys norm estimates for elementary operators, with particular emphasis on the Jordan elementary operator Ua,b(x) = axb + bxa on ℬ(ℋ). We discuss the established inequality ‖Ua,b‖ ≥ ‖a‖ ‖b‖, which resolves Mathieu’s conjecture, and examine the roles of finite-dimensional reduction, numerical-range geometry and completely bounded norm estimates in its proof. We distinguish numerical-range lower bounds from Haagerup-tensor upper bounds, and we separate the ordinary from the completely bounded norm, noting that the identification of the completely bounded norm with the Haagerup norm on prime C*-algebras does not identify it with the ordinary norm. Explicit matrix examples, verified in full, demonstrate the sharpness of the universal lower constant and illustrate cases of strict inequality. We also discuss extensions to prime C*-algebras and Hilbert modules, and describe the general variational norm formula of Timoney in terms of matrix numerical ranges and the tracial geometric mean.},
      keywords = {Elementary Operators; Numerical Range; Numerical Radius; Mathieu’s Conjecture; Haagerup Tensor Norm; Completely Bounded Maps; Jordan Elementary Operator},
      month = {October},
      doi = {https://doi.org/10.64388/ire1724482}
  }